Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 23, 2009, 9:07 PM CDT for Adair County, Madison County, Union County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2009, 9:07 PM CDT (02:07 UTC)
- Expired
- Mar 23, 2009, 9:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Adair County, IA, Madison County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 71 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1676 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:50 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Mar 23, 6:50 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 650 PM CDT MON MAR 23 2009 .AVIATION DISCUSSION 24/00Z AND PUBLIC. .SHORT TERM... HAVE EXTENDED THE WIND ADVISORY FOR PORTIONS OF WESTERN AND CENTRAL IOWA UNTIL 10 PM CDT. GRADIENT REMAINS STRONG OVER THE WEST AND MIXING WILL CONTINUE...ALONG WITH GRADIENT WIND AND ISALLOBARIC COMPONENT THROUGH THE EVENING HOURS. .PREVIOUS SHORT TERM... SEVERAL CONCERNS TONIGHT WITH WIND...SVR WX AND HEAVY RAIN ALL POTENTIAL HEADLINE THREATS. SVR WX CURRENTLY ONGOING ACROSS NE/KS WITH FORCING ALONG 1.5PV SURFACE COINCIDENT WITH FRONTAL CONVERGENCE DRIVING CONVECTION. THIS FORCING WILL GRADUALLY MOVE EASTWARD INTO IOWA OVERNIGHT WITH WIND AND HAIL MORE LIKELY THREATS. DEEP AND SHALLOW SHEAR CERTAINLY IN PLACE...BUT WITH NO MLCAPE INTO IA AS OF YET IT MAY BE TOUGH TO GET ENOUGH LOW LEVEL INSTABILITY AFTER LOSS OF HEATING. ANY STRONG CELLS WOULD HAVE TO WATCHED FOR TOR THREAT HOWEVER DUE TO THE EXTREME LOW LEVEL SHEAR. EXPECT HEAVY RAIN POTENTIAL TO BECOME MORE PREVALENT OVERNIGHT WITH VERY STRONG MOISTURE CONVERGENCE ALONG 295K SFC PARALLEL TO MEAN WIND. THIS COULD RESULT IN TRAINING ALONG SIMILAR LOCATIONS AND IS DEPICTED IN MOST MODELS SO HAVE ISSUED A FLASH FLOOD WATCH FOR SERN IA 06Z-18Z. GROUNDS ARE ALREADY QUITE MOIST WITH PLENTY OF RUNOFF EXPECTED DUE TO DORMANT VEGETATION. WILL CONTINUE WIND ADVY THROUGH 00Z EXPIRATION. NOT THAT MANY SITES ARE MEETING CRITERIA...BUT 0-1KM WIND WILL GRADUALLY INCREASE INTO THE EARLY EVENING HOURS. CONSIDERING STRENGTH OF WIND AND LOW LEVEL MOISTURE HAVE LEANED TOWARD HIGHER END OF GUIDANCE WHICH IS ALSO SUPPORTED BY SREF MINS. .LONG TERM... LOW PULLS OUT DURING THE DAY TUESDAY WITH THE AFOREMENTIONED HEAVY RAIN THREAT PULLING EAST OUT OF THE CWA BY 18Z. STILL KEPT THE MENTION OF ISOLATED THUNDERSTORMS AS THIS IS A DYNAMIC SYSTEM AND AMPLE INSTABILITY IN STILL IN PLACE. QUIET WEATHER IN PLACE TUESDAY NIGHT THROUGH THURSDAY ALBEIT COOL. HIGHS IN THE 40S AND 50S THROUGH MIDWEEK WITH LOWS MAINLY IN THE 30S. THE NEXT SYSTEM TO AFFECT THE CWA WILL COME FRIDAY THROUGH SUNDAY. THE TRACK OF THIS STORM WILL NEED TO BE WATCHED AS IT WILL DRAW DOWN MUCH COLDER AIR ACROSS CENTRAL IOWA. SNOW WILL BE BACK IN THE FORECAST NORTH WITH A MIX ACROSS CENTRAL AND MORE RAIN SOUTH. MODEL DIFFERENCES STILL MAKE PTYPE TRICKY AND MODELS ARE STILL FAIRLY CLUELESS AS GFS PRINTS OUT ABSURD SNOWFALL AMOUNTS WITH COBB OUTPUTS OVER A FOOT WITH DAYTIME HIGHS IN THE 40S AND 50S. MOS TEMPS ARE STILL TOO WARM BUT QPF LOOKS OVERDONE AS WELL. THIS WILL BE MONITORED AND ADJUSTED OVER THE NEXT SEVERAL DAYS. && AVIATION...24/00Z AREA OF CONVECTION CONTINUES OVER THE WEST WILL MOVE EAST OVERNIGHT. CONVECTION ABOUT 1-2 HOURS LATER THAN EARLIER EXPECTED BUT OVERALL TRENDS THE SAME. WILL BE LOOKING AT EXTENDED PERIOD OF LOWER CIGS AND RAIN/TS SOUTHEAST FOR EARLY TUESDAY AS AN AREA OF THUNDERSTORMS MOVES NORTHEAST OUT OF MO. HAVE ADJUSTED TAFS TO REFLECT THIS FROM 16Z THROUGH 20Z HOURS./REV && .DMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY EXTENDED UNTIL 10 PM CDT THIS EVENING FOR ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT- KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY- TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WRIGHT. FLASH FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH TUESDAY AFTERNOON FOR APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA- MARION-MONROE-POWESHIEK-WAPELLO-WAYNE. && SHORT TERM/AVIATION...SMALL/REV LONG TERM...BOKSA
Hazardous weather outlook, Mar 23, 7:03 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 703 PM CDT MON MAR 23 2009 IAZ050-061-242100- TAMA-JASPER- 703 PM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF EAST CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS EVENING. AN ISOLATED STORM MAY PRODUCE LARGE HAIL OR DAMAGING WIND BUT THE MAIN THREAT WILL BE HEAVY RAINFALL. RAINFALL AMOUNTS OF THREE QUARTERS OF AN INCH TO ONE INCH IS POSSIBLE OVER THE OUTLOOK AREA. THE HEAVY RAINFALL MAY ALSO PRODUCE RIVER FLOODING...ALONG WITH MORE PONDING WATER ON ROADS AND RISES IN SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO TUESDAY MORNING. FRIDAY THROUGH MID DAY SUNDAY ANOTHER STORM SYSTEM WILL AFFECT THE AREA. THIS TIME...MUCH COLDER AIR WILL GET DRAWN DOWN AND THE PRECIPITATION WILL BE IN THE FORM OF A RAIN/SNOW MIX WITH SNOW POSSIBLE AT NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ062-074-075-084>086-095>097-242100- POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE- DAVIS- 703 PM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST PORTION OF CENTRAL IOWA MAINLY SOUTHEAST OF A LINE FROM BROOKLYN TO CORYDON. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS EVENING. AN ISOLATED STORM MAY PRODUCE LARGE HAIL OR DAMAGING WIND BUT THE MAIN THREAT WILL BE HEAVY RAINFALL. RAINFALL AMOUNTS OF THREE QUARTERS OF AN INCH TO AN INCH AND A QUARTER IS POSSIBLE OVER THE OUTLOOK AREA. THE HEAVY RAINFALL MAY ALSO PRODUCE RIVER FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO TUESDAY MORNING. FRIDAY THROUGH MID DAY SUNDAY ANOTHER STORM SYSTEM WILL AFFECT THE AREA. THIS TIME...MUCH COLDER AIR WILL GET DRAWN DOWN AND THE PRECIPITATION COULD POSSIBLY BE A RAIN/SNOW MIX AT NIGHT WITH MAINLY RAIN DURING THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED BUT RAINFALL REPORTS WOULD BE APPRECIATED. IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>073-081- 082-092-093-242100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-TAYLOR-RINGGOLD- 703 PM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY NORTHWEST OF A WATERLOO TO DECATUR CITY LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE INTO WESTERN PORTIONS OF THE OUTLOOK AREA LATER THIS AFTERNOON AND ACROSS THE REST OF THE OUTLOOK AREA THROUGH THE OVERNIGHT HOURS. SOME STORMS THIS EVENING MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. AN ISOLATED TORNADO IS POSSIBLE IN THE FAR WEST AND SOUTHWEST PORTION OF THE OUTLOOK AREA THIS EVENING. HEAVY RAINFALL IS ALSO A THREAT WITH THESE STORMS. RAINFALL AMOUNTS OF A HALF INCH TO ONE INCH LOCALLY IS POSSIBLE. THE HEAVY RAINFALL MAY PRODUCE RIVER FLOODING...ALONG WITH MORE PONDING WATER ON ROADS AND RISES IN SMALL STREAMS AND CREEKS. A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO TUESDAY MORNING. FRIDAY THROUGH MID DAY SUNDAY ANOTHER STORM SYSTEM WILL AFFECT THE AREA. THIS TIME...MUCH COLDER AIR WILL GET DRAWN DOWN AND THE PRECIPITATION COULD POSSIBLY BE IN THE FORM OF SNOW AT NIGHT AND RAIN OR A RAIN/SNOW MIX DURING THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. IAZ083-094-242100- CLARKE-DECATUR- 703 PM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE INTO WESTERN PORTIONS OF THE OUTLOOK AREA LATER THIS AFTERNOON AND ACROSS THE REST OF THE OUTLOOK AREA THROUGH THE OVERNIGHT HOURS. STRONG WIND IS EXPECTED THROUGH 10 PM WITH WIND GUSTS IN EXCESS OF 30 MPH. SOME STORMS THIS EVENING MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. HEAVY RAINFALL IS ALSO A THREAT WITH THESE STORMS. RAINFALL AMOUNTS OF A THREE QUARTERS OF AN INCH TO AN INCH AND A QUARTER IS POSSIBLE. THE HEAVY RAINFALL MAY PRODUCE RIVER FLOODING...ALONG WITH MORE PONDING WATER ON ROADS AND RISES IN SMALL STREAMS AND CREEKS. A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA AND A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO TUESDAY MORNING. FRIDAY THROUGH MID DAY SUNDAY ANOTHER STORM SYSTEM WILL AFFECT THE AREA. THIS TIME...MUCH COLDER AIR WILL GET DRAWN DOWN AND THE PRECIPITATION COULD POSSIBLY BE IN THE FORM OF SNOW AT NIGHT AND RAIN OR A RAIN/SNOW MIX DURING THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING. RAINFALL REPORTS WOULD ALSO BE APPRECIATED. FAB/REV
In the hours before
Local storm report, Mar 23, 8:40 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL GRAVITY 40.76N 94.74W
03/23/2009 E0.88 INCH TAYLOR IA BROADCAST MEDIA
FROM KCCI TV VIEWER
&&
LEELocal storm report, Mar 23, 8:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
857 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 3 SSW CUMBERLAND 41.23N 94.89W
03/23/2009 CASS IA TRAINED SPOTTER
MINOR DAMAGE TO FARM...TREES AND GRAIN BINS. POSSIBLY
FROM TORNADO. EXACT DEGREE OF DAMAGE UNKNOWN.
&&
LEEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 8:03 PM CDT | Tornado Warning | DMX | Adams, Cass | 27 min |
| Mar 23, 9:29 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk | 31 min |
| Mar 23, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Madison, Polk, Warren | 32 min |
| Mar 24, 3:50 AM CDT | River Flood Warning | DMX | Taylor | 7 hr |
| Mar 24, 8:43 AM CDT | River Flood Warning | DMX | Lucas | 3 days |
| Mar 24, 10:20 AM CDT | River Flood Warning | DMX | Wapello | 48 hr |
| Mar 24, 10:20 AM CDT | River Flood Warning | DMX | Wapello | 5 days |
| Mar 24, 10:20 AM CDT | River Flood Warning | DMX | Mahaska | 3 days |
| Mar 24, 10:20 AM CDT | River Flood Warning | DMX | Decatur | 29 hr |
| Mar 24, 10:20 AM CDT | River Flood Warning | DMX | Appanoose, Wayne | 23 hr |
| Mar 24, 2:56 PM CDT | Areal Flood Warning | DMX | Marion | 6 hr |
| Mar 24, 3:38 PM CDT | River Flood Warning | DMX | Madison, Warren | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.